A Twist on Torsade: A Prolonged QT Interval on Methadone

Authors


  • This case was presented as an oral presentation at the 28th Annual Meeting of the Society of General Internal Medicine, May 11–14, 2005, New Orleans, Louisiana.

Address correspondence and requests for reprints to Dr. Lamont: Montefiore University Hospital, University of Pittsburgh, 200 Lothrop Street, Pittsburgh, PA 15213 (e-mail: kropfp@upmc.edu).

Abstract

A woman developed a prolonged QT interval and torsade de pointes while on methadone treatment for heroin addiction. We think methadone, or its impaired metabolism, was the major cause for her prolonged QT interval and progression to torsade. However, torsade is often multifactorial, as was likely so in this case. We advise physicians treating patients taking methadone to obtain careful medication and drug-use histories, screen for risk factors associated with long QT syndrome, counsel patients about potential drug interactions, and measure the QT interval before and during methadone treatment in high-risk patients.

Ancillary